New York, 2011Flash Flooding and Flooding in New York, September 27 to 29, 2011
September 27 to 29, 2011 · NWS BGM · 8 events in 5 counties and zones
A slow-moving upper level low pressure system brought unsettled weather to the region. An extensive plume of Atlantic moisture into the system brought periods of heavy rain and isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low pressure system brought unsettled weather to the region. An extensive plume of Atlantic moisture into the system brought periods of heavy rain and isolated severe weather. Several areas that had been very wet from previous rains earlier in the month received additional minor flood problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 27, 1:48 PM EST, 3 hours earlier.
Area forecast discussion, Sep 27, 1:48 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT TUE SEP 27 2011
.SYNOPSIS...
A SERIES OF UPPER-LEVEL TROUGHS WILL MOVE THROUGH THE EASTERN
STATES OVER THE NEXT SEVERAL DAYS...KEEPING OUR WEATHER UNSETTLED
FOR THE REST OF THE WEEK. TEMPERATURES WILL CONTINUE TO BE MILD FOR
LATE SEPTEMBER THROUGH WEDNESDAY...BUT THEN A COOLING TREND WILL
TAKE PLACE THEREAFTER.
&&
.NEAR TERM /THROUGH TONIGHT/...
230 PM UPDATE...CUT OFF UPPER LOW NEAR SOUTH BEND CONTINUES TO BE
OUR MAIN WEATHER PLAYER...WITH AN EXTENSIVE PLUME OF MOISTURE
COMING UP THE EAST COAST. SATELLITE DERIVED PERCENT OF NORMAL
VALUES ARE ABOVE 200% OF NORMAL OVER MOST OF OUR AREA. WHILE WE
HAVE SEEN SOME LOCALLY HEAVY RAIN THUS FAR ACROSS OUR AREA...IT
HAS BEEN BRIEF ENOUGH IN DURATION TO NOT CAUSE ANY PROBLEMS.
GENERALLY SPEAKING THE LEADING EDGE OF THE RAIN IS PRODUCING ABOUT
A HALF OF AN INCH OF RAIN IN 30 MINUTES TO AN HOUR'S TIME...BUT
VALUES BEHIND THE LINE ARE MORE IN THE ORDER OF A TENTH OR TWO AN
HOUR. WITH DRIER AIR WORKING IN BEHIND THIS INITIAL SHOT OF
RAIN...FEEL FLASH FLOOD THREAT IS LIMITED THE NEXT FEW HOURS IF
THE LEADING EDGE CONTINUES TO MOVE AND THEREFORE WILL CONTINUE TO HOLD
OFF ON ANY HEADLINES. MODEL GUIDANCE CONTINUES TO SUGGEST THIS
ACTIVITY WILL WEAKEN LATER THIS EVENING AS IT SLOWLY MOVES EAST.
WILL CONTINUE TO WATCH RADAR TRENDS ESPECIALLY WATCHING THE
SHOWERS/STORMS OVER SOUTHERN PA TO SEE IF THEY LIFT
NORTHWARD...AND TO MAKE SURE OUR CURRENT RAINFALL CONTINUES TO
MOVE EAST AND NOT STALL.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
230 PM UPDATE...SLOW PROGRESS CONTINUES WITH THE EVOLUTION OF THE
CUT OFF LOW THROUGH FRIDAY. WE WILL REMAIN UNSETTLED THROUGH THE
PERIOD WITH THE HIGHEST CHANCES FOR PRECIP. OCCURRING DURING THE
LATE MORNING THROUGH EARLY EVENING TIME-FRAME. PWATS REMAIN ABOVE A
1 1/4 INCHES SO HEAVY RAIN WILL CONTINUE TO BE POSSIBILITY. TEMPS
WILL STILL BE MILD THROUGH TOMORROW BUT AS THE UPPER LOW MOVES
EAST WE WILL BEGIN TO FEEL THE IMPACTS OF THE COOLER AIR ALOFT AS
HIGHS MAY BARELY MAKE IT OUT OF THE 50S BY FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
XTNDD PD BEGINS WITH AN UPR LOW DIRECTLY OVER THE FCST AREA. VERY
CHILLY AIR AND DEEP MOISTURE WILL RESULT IN CLDS AND SCT PCPN INTO
SUN. GFS AS USUAL IS MORE PROGRESSIVE WITH THE UPR LOW AND HAS IT
OPENING AND WELL OFF THE NEW ENG CST 12Z MON...WHILE THE EURO HAS
A CLSD LOW OFF CAPE MAY. IN ANYCASE...BELIEVE DRIER AIR WILL BE
SLOW TO RETURN LATE SUN INTO MON WITH THE REMAINING COLD AIR OVER
REGION. TEMPS THRU THE PD WILL BE WELL BLO NRML.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHRT WV SPINS ARND THE OLD UPR LOW IN IL AND BRINGS SHWRS TO THE
AREA EARLY IN THE TAF PD...RESULTING IN SPOTTY MVFR CONDS.
LEFTOVER MOISTURE OVRNGT...ALONG WITH PTCHS OF PCPN WILL CONT THE
MVFR CIIGS AND VSBY AFT 00Z...WITH SOME PLACE LWRG TO IFR OVRNGT
WITH MORE STABLE CONDS. MIXING ON WED WILL HELP CIGS AFT 14Z
WED...BUT SOME PLACE MAY REMAIN MVFR. AHD OF THE LRG LOPRES...SE WINDS AT
LESS THAN 10KTS WILL CONT THRU THE PD.
OUTLOOK...
WED NGT-SUN...VFR AND OCNL MVFR IN UNSETTLED CONDS IN SCT SHWRS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Sep 27, 1:50 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE SEP 27 2011
NYZ009-015>018-022>024-036-037-044>046-057-062-PAZ040-044-048-072-
281900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-PIKE-SOUTHERN WAYNE-
250 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEDEN
NYZ025-055-056-PAZ038-039-043-047-281900-
TOMPKINS-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LUZERNE-
250 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN AREA OF SHOWERS WITH EMBEDDED THUNDER WILL PRODUCE MODERATE TO
AT TIMES HEAVY RAIN THROUGH THIS EVENING. HEAVY RAIN COMBINED WITH
THE SATURATED GROUND COULD LEAD TO AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEDEN
Event by event
5 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Madison
- When
- September 27, 4:48 PM EST to 8:48 PM EST
- Where
- Madison County, Eaton to 0.29 mi S of Eaton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -75.600
State Route 2007 in Eaton Township was closed due to flooding.
Flood, Sullivan
- When
- September 28, 1:00 AM EST to 4:00 AM EST
- Where
- Sullivan County, 1.09 mi SSE of Cochecton to 1.28 mi SSE of Cochecton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.686, -75.040
A mudslide was reported on Route 116.
Flash Flood, Broome
- When
- September 29, 12:36 AM EST to 3:36 AM EST
- Where
- Broome County, 1.06 mi SE of Endicott Tri Cty Arp to 1.2 mi NNW of Tracy Creek
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 42.040, -76.085
Two feet of water covered Tracy Creek Road in Vestal.
Flash Flood, Broome
- When
- September 29, 1:45 AM EST to 4:45 AM EST
- Where
- Broome County, Vestal to 0.71 mi S of West Corners
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.080, -76.050
Several roads were flooded in Vestal, Union Center and West Corners.
Flash Flood, Tioga
- When
- September 29, 1:50 AM EST to 4:50 AM EST
- Where
- Tioga County, 1.03 mi W of Apalachin to 0.67 mi WSW of Apalachin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -76.170
Several roads were flooded in Apalachin.
Flash Flood, Sullivan
- When
- September 29, 6:00 AM EST to 9:00 AM EST
- Where
- Sullivan County, 0.52 mi E of Wurtsboro to 0.78 mi SE of Wurtsboro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -74.490
Water covered several roads and a mudslide was reported. Basement flooding was also reported.
Flood, Sullivan
- When
- September 29, 6:00 AM EST to 9:00 AM EST
- Where
- Sullivan County, 0.86 mi NE of Bloomingburg to 1.13 mi NNE of Bloomingburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -74.440
Several basements were flooded.
Thunderstorm Wind, Oneida
- When
- September 29, 2:28 PM EST
- Where
- Oneida County, 1.38 mi S of Coonrod
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -75.530
A large tree was blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
- Drought in Texas, September 27 to 30, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348964, 348971, 348966, 348968, 348967, 348969, 348972, 348973.